Alert archive / New Jersey / Areal Flood Warnings in 2020

Areal Flood Warning 8, NWS Philadelphia/Mount Holly

January 25, 2020Hunterdon County, Somerset County, New Jersey

NWS Philadelphia/Mount Holly issued this areal flood warning at Jan 25, 2020, 3:27 PM EST for Hunterdon County, Somerset County, New Jersey. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 25, 2020, 3:27 PM EST (20:27 UTC)
Expired
Jan 25, 2020, 6:06 PM EST
In force
3 hr
Issued by
NWS Philadelphia/Mount Holly
Area
Storm-based polygon
Flood severity
None

Counties Hunterdon County, NJ, Somerset County, NJ

The radar

The Philadelphia radar (KDIX), 70 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 8.5 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2020-01-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2020-01-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 312 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
434 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
312 m²/s²
0-3 km storm-relative helicity
399 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

789 
WGUS41 KPHI 252027
FLWPHI

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Mount Holly NJ
327 PM EST Sat Jan 25 2020

NJC019-035-252330-
/O.NEW.KPHI.FA.W.0008.200125T2027Z-200125T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hunterdon NJ-Somerset NJ-
327 PM EST Sat Jan 25 2020

The National Weather Service in Mount Holly NJ has issued a

* Flood Warning for...
  East central Hunterdon County in northwestern New Jersey...
  West central Somerset County in northern New Jersey...

* Until 630 PM EST.

* At 325 PM EST, automated rain gauges indicated that up to 2 inches 
  of heavy rain has fallen over the area. River gauges indicate that 
  flooding of the Neshanic River is imminent.

* Some locations that could experience flooding include...
  Flemington and Cloverhill. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around...don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4053 7471 4046 7475 4044 7479 4047 7490
      4051 7487 4055 7485 4052 7477

$$

Staarmann
1 follow-up statement
399 
WGUS81 KPHI 252306
FLSPHI

Flood Statement
National Weather Service Mount Holly NJ
606 PM EST Sat Jan 25 2020

NJC019-035-252316-
/O.CAN.KPHI.FA.W.0008.000000T0000Z-200125T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hunterdon NJ-Somerset NJ-
606 PM EST Sat Jan 25 2020

...THE FLOOD WARNING HAS BEEN CANCELLED FOR EAST CENTRAL HUNTERDON
AND WEST CENTRAL SOMERSET COUNTIES...

The heavy rain has ended and flood waters have receded, no longer
posing a threat to life or property. Please continue to heed any road
closures.

LAT...LON 4053 7471 4046 7475 4044 7479 4047 7490
      4051 7487 4055 7485 4052 7477

$$

Iovino

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this areal flood warning went out at Jan 25, 1:00 PM EST, 2 hours 27 minutes earlier.

Area forecast discussion, Jan 25, 1:00 PM EST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
100 PM EST Sat Jan 25 2020

.SYNOPSIS...
Low pressure and an associated cold front will cross the Middle
Altantic region today. The low will further deepen as it moves
across New England tonight and into Sunday. High pressure will
then begin to build across the area early next week. A weak low
will pass well south of the area Tuesday. The next storm will
affect the area towards the end of the week and into early next
weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Weak low pressure was located in southwestern New Jersey around
midday. The low will progress to the northeast, across southern
New Jersey and off the coast this afternoon.

Meanwhile, a middle level low was drifting across southeastern
Michigan. The pattern was drawing a significant amount of
moisture northward from the Caribbean and the Atlantic waters
off the Southeast Coast. A band of heavy rain extended up into
central and northern New Jersey around midday.

The back edge of the rain will continue to lift northeastward
this afternoon, and it is expected to be out of New Jersey
before sunset.

Temperatures have risen above the freezing mark in the elevated
terrain of the Pocono Region and far northern New Jersey. As a
result, freezing rain is no longer a concern there.

Temperatures will continue to range from the 30s in our
northern counties to the 50s in the south. The wind is expected
to settle into the west around 10 mph.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
Tonight... While a spotty rain or snow shower will be possible
across the far north on developing westerly flow, the vast
majority of tonight will be dry as today's storm pulls away to
the north. Cooler air will start to bleed into the region, but
only gradually as lows will only drop into the low 30s for most.

Sunday... Westerly flow continues on Sunday as both surface and
upper level areas of low pressure move further north. Should be
a mainly dry day but probably plenty of stratocumulus
especially to the northwest with steep low level lapse rates. A
sprinkle or flurry is possible across the Poconos and northern
NJ. Otherwise, Sunday looks like a rather nice day. Despite the
westerly flow there is no cold air to the northwest to tap into
(a common theme this winter) so highs will end up mostly a few
degrees above average: upper 30s and low 40s to the north with
mid to upper 40s further south. The pressure gradient behind the
departing low is not strong, and wind gusts Sunday should only
reach 20-25mph.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
The long term forecast was not edited overnight due to focus on
near term concerns. Looks to be a mainly quiet and high
pressure dominated week until perhaps the very end of the week
or next weekend, but very low confidence on any potential
storminess for that period. The previous long term discussion is
included below.

Fairly quiet weather expected as low pressure continues to move
away over Atlantic Canada while high pressure will gradually
build down from the north and west with time. This will keep the
region predominately in a dry W/NW flow through most of next
week. Most days should feature a good deal of sunshine though
some shortwaves riding through the upper level flow will bring
some cloudier periods from time to time. Temperatures look to
generally be near to a little above late January averages. Early
indications are that the next storm system could impact the
area next weekend but it's too early to forecast any specifics
with this system.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

This afternoon...IFR ceilings gradually improving to MVFR or
VFR as rain continues to lift to the northeast of our region.
The wind should settle into the west around 10 knots. Medium
confidence.

Tonight...MVFR improving to VFR this evening. VFR is expected
overnight. Winds will remain west to northwest 5 to 10 knots.
Medium confidence.

Sunday...VFR ceilings. West wind increasing around 10 knots
with gusts near 20 knots. High confidence.

Outlook...

Sunday night-Tuesday...Mainly VFR, though cigs could
occasionally be MVFR at times due to stratus. Winds remain
mainly west to northwest and may gust 15-20 knots at times
through Tuesday. Moderate confidence.

Wednesday...Mainly VFR with NW winds 5-10 knots.

&&

.MARINE...
A Small Craft Advisory is now in effect on all waters. For the
ocean waters, seas will run 6 to 9 ft through tonight. Seas
should linger around 5 ft through the day Sunday, so the SCA was
extended through Sunday afternoon. East-southeasterly winds
could gust to 30 kt today. There is the potential for a couple
of isolated gale force gusts, but not expecting them to be
widespread or long lasting enough to warrant a Gale Warning. For
the Delaware Bay, the SCA will expire at noon today as winds
diminish. Sub-SCA conditions should continue through Sunday on
the Bay, though westerly winds on Sunday could gust to 20 kt.

Outlook...

Sunday night...Winds and waves are likely to remain above
advisory levels into the evening before diminishing overnight.

Monday-Wednesday...Winds and waves should remain mainly below
advisory levels through this period though winds could
occasionally gust to near or just over 20 knots at times.

&&

.TIDES/COASTAL FLOODING...
High tide has now passed at all tide gauges, and water levels
will continue to subside. Therefore, the coastal flood advisory
has been cancelled for the remainder of the area.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory until 6 PM EST Sunday for ANZ450>455.

&&

Synopsis...O'Hara
Near Term...Iovino
Short Term...O'Brien
Long Term...Fitzsimmons/O'Brien
Aviation...Iovino/O'Hara
Marine...Haines/O'Brien/O'Hara
Tides/Coastal Flooding...Haines
Hazardous weather outlook, Jan 25, 12:12 PM EST, 3 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
1212 PM EST Sat Jan 25 2020

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-070-071-101>106-261715-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-
Middlesex-Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester-
Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
1212 PM EST Sat Jan 25 2020

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ450>455-261715-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
1212 PM EST Sat Jan 25 2020

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-431-261715-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
1212 PM EST Sat Jan 25 2020

This Hazardous Weather Outlook is for Delaware Bay Waters.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jan 25, 12:46 PM EST, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1246 PM EST SAT JAN 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1232 PM     FLOOD            1 NW EAST VINCENT TWP   40.18N 75.61W
01/25/2020                   CHESTER            PA   PUBLIC

            ELLIS WOODS ROADS FLOODED. ALL LANES CLOSED.

&&

STAARMANN
Local storm report, Jan 25, 12:51 PM EST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1251 PM EST SAT JAN 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1226 PM     FLOOD            1 S HONEY BROOK         40.08N 75.92W
01/25/2020                   CHESTER            PA   DEPT OF HIGHWAYS

            COMPASS ROAD CLOSED IN BOTH DIRECTIONS DUE
            TO FLOODED.

&&

STAARMANN
Local storm report, Jan 25, 2:37 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
237 PM EST SAT JAN 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0127 PM     FLOOD            2 ESE EXETER TWP        40.32N 75.80W
01/25/2020                   BERKS              PA   PUBLIC

            FLOODING ON ROADWAY.

&&

TCD
Local storm report, Jan 25, 2:49 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
249 PM EST SAT JAN 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1201 PM     FLOOD            2 SW WYOLA              39.99N 75.45W
01/25/2020                   CHESTER            PA   PUBLIC

            FLOODING ON GOSHEN ROAD.

&&

TCD
Local storm report, Jan 25, 3:08 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
308 PM EST SAT JAN 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     FREEZING RAIN    POCONO MOUNTAINS MUNICI 41.14N 75.38W
01/25/2020  M0.30 INCH       MONROE             PA   ASOS

            UPDATES PREVIOUS FREEZING RAIN REPORT FROM
            POCONO MOUNTAINS MUNICIPAL AIRPORT.
            MEASUREMENT IS PLANAR ICE ACCRETION.

&&

STAARMANN
Local storm report, Jan 25, 3:15 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
315 PM EST SAT JAN 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     FLOOD            1 S CHESTER SPRINGS     40.08N 75.62W
01/25/2020                   CHESTER            PA   DEPT OF HIGHWAYS

            FLOODING ON LOWER PINE CREEK ROAD.

&&

TCD

Nearby

Areal Flood Warnings in New Jersey, 2020Every areal flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.